High Wind, Fergus
- When
- January 4, 8:45 AM MST
- Where
- Fergus forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gust to 60 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
A strong westerly flow aloft brought high winds to portiomns of North Central Montana. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft brought high winds to portiomns of North Central Montana. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 4, 4:49 AM MST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 449 AM MST WED JAN 4 2012 .DISCUSSION... WEDNESDAY THROUGH FRIDAY...THE HIGHEST TEMPERATURES OF THE WEEK ARE STILL EXPECTED TO OCCUR TODAY...WITH STRONG WINDS INCREASING ACROSS THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA. THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN FOR THE NEXT FEW DAYS...HOWEVER MULTIPLE SHORTWAVE TROUGHS WILL CONTINUE TO MOVE ACROSS THE AREA FLATTENING THE RIDGE...AND CONTINUING TO PROVIDE WINDY CONDITIONS FOR THE NEXT FEW DAYS. WILL CONTINUE TO KEEP THE HIGH WIND WARNING AND WATCH OUT FOR WEDNESDAY AND THURSDAY. THIS WILL ALLOW FOR AN ADDITIONAL FORECAST RUN TO OCCUR BEFORE ANY DECISIONS ARE MADE ON UPGRADING TO A HIGH WIND WARNING. BY THURSDAY EVENING A COLD FRONT WILL HAVE MOVED ACROSS THE AREA AND WILL KEPT TEMPERATURES COOL THROUGH THE DAY ON FRIDAY. THIS SYSTEM WILL YIELD OUR ONLY CHANCE OF PRECIPITATION OVER THE PLAINS IN THE SHORT TERM PERIOD...HOWEVER THE MOISTURE TAP WITH THIS SYSTEM IS NOT VERY ROBUST....AND WILL LIKELY ONLY ALLOW FOR OVERCAST SKIES AND SCATTERED SHOWERS. SUK FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THAT A NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE WEEKEND. SHORTWAVE ENERGY MOVING OFF THE GULF OF ALASKA INTO THE PACIFIC NORTHWEST IS NOW PROGGED TO DROP SOUTH INTO THE GREAT BASIN AND IS NO LONGER EXPECTED TO IMPACT CENTRAL MONTANA. AS A RESULT I HAVE LOWERED POPS ACROSS MUCH OF MY FORECAST AREA THROUGH THIS PERIOD. FORECAST REMAINS GENERALLY DRY...MILD AND BREEZY THROUGH MONDAY. LATE MONDAY NIGHT SHORTWAVE ENERGY AND AN ASSOCIATED CANADIAN COLD FRONT APPROACHES MONTANA. SURFACE LOW PRESSURE IS EXPECTED OVER CENTRAL MONTANA MONDAY NIGHT WITH SCATTERED SHOWERS SPREADING ACROSS THE FORECAST AREA. THE SURFACE COLD FRONT PUSHES SOUTH THROUGH NORTH CENTRAL MONTANA ON TUESDAY WITH UPSLOPE SNOW DEVELOPING ALONG THE EAST SLOPES OF THE ROCKIES AND NORTH SLOPES OF THE ISLAND RANGES. MODEL SOLUTIONS DIVERGE A BIT TUESDAY NIGHT WITH THE ECMWF MOVING THE SYSTEM EAST AND DRYING THINGS OUT FASTER THAN THE GFS DOES. CURRENT PRECIPITATION AND TEMPERATURE TRENDS FOR THIS SYSTEM LOOK FAVORABLE FOR A RETURN TO MORE WINTER-LIKE CONDITIONS BUT MODELS ARE NOT AS YET BRINGING TEMPERATURES AS LOW AS I WOULD EXPECT. WILL CONTINUE TO MONITOR THIS SYSTEM AND IF MODELS DO NOT WEAKEN IT OVER THE NEXT FEW DAYS WOULD EXPECT THAT TEMPERATURES COULD GO MUCH LOWER WITH POPS BECOMING MORE LIKELY. MPJ && .AVIATION... UPDATED 1149Z. STRONG UPPER LEVEL WINDS WILL CONTINUE TO MOVE OVER THE AREA UNDER THE INFLUENCE OF THE BUILDING UPPER LEVEL RIDGE. BRISK SURFACE WINDS WILL CONTINUE TO STRENGTHEN DURING THE DAY...VERY STRONG WINDS OVER THE ROCKIES AND EAST SLOPES OF THE ROCKIES WILL CONTINUE THROUGH WEDNESDAY. VFR CONDS WILL PREVAIL DURING THE NEXT 24 HOURS. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 59 44 51 28 / 0 0 10 20 CTB 59 42 47 24 / 0 0 10 20 HLN 50 32 46 25 / 0 0 20 20 BZN 47 26 48 22 / 0 0 10 20 WEY 33 5 33 11 / 0 0 10 30 DLN 47 30 43 21 / 0 0 20 30 HVR 60 40 54 25 / 0 0 10 20 LWT 58 40 51 25 / 0 0 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM 5 PM MST THIS AFTERNOON THROUGH THURSDAY AFTERNOON BLAINE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN PONDERA...EASTERN TETON...HILL...JUDITH BASIN...LIBERTY. HIGH WIND WARNING UNTIL 5 PM MST THURSDAY CASCADE...EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. HIGH WIND WARNING UNTIL 5 PM MST THURSDAY FERGUS. && SHORT TERM...SUK LONG TERM...MPJ AVIATION...SUK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 533 AM MST WED JAN 4 2012 MTZ009-010-012-044-048-051-051245- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-TOOLE- SOUTHERN ROCKY MOUNTAIN FRONT-FERGUS- 533 AM MST WED JAN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING GOES IS IN EFFECT THROUGH EARLY THURSDAY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGH WIND WARNING WILL CONTINUE THROUGH EARLY THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ011-013-014-045>047-049-050-051245- HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN- 533 AM MST WED JAN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WATCH IS IN EFFECT BEGINNING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGH WIND WATCH IS IN EFFECT BEGINNING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052>055-051245- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 533 AM MST WED JAN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
9 high wind. Local standard time, as filed.
A wind gust to 60 mph was reported at Hilger 7SE (the Judith Peak RAWS site).
A wind gust to 60 mph was reported at Chinook 11S.
A wind gust to 59 mph was reported at Bynum 13W (the Dellwo MCSCN site).
A wind gust to 58 mph was reported at the Cut Bank ASOS site.
A wind gust to 67 mph was reported at East Glacier Park 1E (the Two Medicine DOT site).
A wind gust to 60 mph was reported at Sunburst 6NNW (the Sweet Grass DOT site).
A wind gust to 60 mph was reported at Cascade 1SW.
A wind gust to 60 mph was reported at Gildford 30N.
A wind gust to 61 mph was reported at Joplin 14 NNW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356965, 356963, 356964, 356966, 356958, 356961, 356960, 356959, 356962.